Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

August 25, 2021Butler County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 25, 2021, 4:12 PM EDT for Butler County, Pennsylvania. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 4:12 PM EDT (20:12 UTC)
Expired
Aug 25, 2021, 4:30 PM EDT
In force
18 min
Issued by
NWS Pittsburgh, PA
Hail
0.25 in
Wind
40

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS81 KPBZ 252012
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
412 PM EDT Wed Aug 25 2021
 
PAZ014-021-252030-
Butler PA-Allegheny PA-
412 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT SOUTHWESTERN BUTLER AND NORTH
CENTRAL ALLEGHENY COUNTIES THROUGH 430 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mars, or near Cranberry. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Seven Fields, Evans City, Mars, Nixon, Valencia, Connoquenessing,
Callery, and Pine Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4065 7996 4065 8003 4069 8006 4081 8006
      4080 7985
TIME...MOT...LOC 2011Z 188DEG 4KT 4071 8000 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:08 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 25, 1:08 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
108 PM EDT Wed Aug 25 2021

.SYNOPSIS...
Warm and humid conditions are expected through the weekend with
daily afternoon shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions are expected today as sfc high pressure and
upper ridging generally remain in place, with heat indices pushing
the mid 90s in lower elevation locations this aftn.

The main focus for convective activity will be the progression of a
residual MCV that is slowly moving towards eastern OH. Expect more
scattered thunderstorm production in this region, with a slow east
southeast progression that will struggle to get to the western PA
border through this evening. There is a low severe threat for
damaging wind due high DCAPE values (related to dry air aloft) and
steep low- level lapse rates in the region. Localized flash flooding
can't be ruled out given slow storm motion, but dry grounds and lack
of deep moisture should preclude a more notable threat.

Elsewhere, any thunderstorm development will be isolated given weak
forcing and little upper support. Convective activity should
diminish after sunset with loss of heating, with any lingering MCV-
induced storms likely to shift south of the CWA overnight. Any
morning fog will be dependent on how effectively clouds clear and
allow for ideal radiational cooling.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Model trends have become bearish on precipitation chances Thursday
with the potential for weak shortwave ridging over the area while the
weak shortwave trough settles to our south. However, hot and humid
conditions will continue as the overall pattern remains fairly
stagnate, thus an isolated aftn/eve thunderstorm can't be ruled out.

A weak shortwave troughs will attempt to break down the southeastern
U.S. ridge Friday. This should promote more widespread convective
chances Friday afternoon and evening while dropping area temperature
closer towards seasonal averages. However, storm chances will also be
dependent upon the progression of upstream convection and its
modification of the environment.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper ridge center is expected to shift over the Carolinas Friday
night into Saturday and build back northward towards MI in response
to a trough dipping into the northern Great Plains. This pattern
will promote continued above normal temperature and daily
thunderstorm chances, with the finer details of shortwave placement
and the evolution of prior day's convection.

Models are trending toward more of a series of shortwave troughs
breaking down the southeast ridge early next week rather than a
single axis/cold front. If this holds, it would elongate the period
of potential rain and slow the degree of day-to-day cooling than
initially anticipated. Drier and cooler conditions should develop
eventually with a strong enough trough passage and attendant cold
front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR can be expected with the area undr the effect of a broad, but
eroding ridge; however, isold to sct TSRA are expected to dvlp with
the encroachment of a weak shortwave this aftn and eve. These are
most likely to affect terminals fm PIT n and w.

Patchy mrng fog on Thursday wl give way to VFR, but sct aftn
convection wl again plague area terminals.

.Outlook...
Genl VFR can be expected outside of peri-dawn fog and diurnally
supported, isold convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 1:12 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
112 PM EDT Wed Aug 25 2021

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-261715-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
112 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-261715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
112 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move slowly across the area through this
evening, with the potential for an isolated storm to producing
damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 2:14 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
214 PM EDT Wed Aug 25 2021

OHZ057-058-068-251900-
Guernsey OH-Noble OH-Muskingum OH-
214 PM EDT Wed Aug 25 2021

...AN AREA OF THUNDERSTORMS WILL IMACT SOUTHWESTERN GUERNSEY...
SOUTHEASTERN MUSKINGUM AND NORTHWESTERN NOBLE COUNTIES THROUGH 300
PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of South Zanesville, or 10 miles northwest of
McConnelsville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Caldwell, New Concord, Dudley, Philo, Pleasant City, Cumberland,
Summerfield, Belle Valley, Sarahsville, Dexter City, Norwich, and
Cannelville.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 160 and 175.
  Interstate 77 in Ohio between mile markers 20 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4008 8176 3980 8132 3959 8156 3959 8159
      3966 8159 3967 8164 3975 8164 3977 8205
      3979 8208 3982 8207 3982 8210
TIME...MOT...LOC 1814Z 235DEG 12KT 3979 8196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 2:35 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
235 PM EDT Wed Aug 25 2021

OHZ058-068-251900-
Guernsey OH-Noble OH-
235 PM EDT Wed Aug 25 2021

...AN AREA OF STRONG THUNDERSTORMS WILL IMACT CENTRAL GUERNSEY AND
NORTHEASTERN NOBLE COUNTIES THROUGH 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Byesville, or near Cambridge, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cambridge, Byesville, Quaker City, Senecaville, Lore City, Old
Washington, Salesville, Seneca Lake Park, Salt Fork State Park, and
Kimbolton.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 174 and 197.
  Interstate 77 in Ohio between mile markers 38 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 8135 4001 8170 4020 8165 4007 8124
TIME...MOT...LOC 1835Z 198DEG 10KT 3997 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 3:06 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
306 PM EDT Wed Aug 25 2021

OHZ068-069-251930-
Monroe OH-Noble OH-
306 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT WEST CENTRAL MONROE AND
SOUTHEASTERN NOBLE COUNTIES THROUGH 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Caldwell, Dudley, Summerfield, Sarahsville, Dexter City, Stafford,
and Harriettsville.

This includes Interstate 77 in Ohio between mile markers 18 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3988 8138 3975 8125 3964 8125 3960 8136
      3960 8139 3961 8139 3962 8141 3963 8142
      3963 8145 3965 8145 3965 8147 3958 8147
      3959 8158 3966 8159 3967 8164 3969 8164
TIME...MOT...LOC 1905Z 246DEG 11KT 3966 8151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 3:12 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT Wed Aug 25 2021

PAZ007-251945-
Mercer PA-
312 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT NORTHWESTERN MERCER COUNTY
THROUGH 345 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharpsville, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Clark,
Wheatland, and Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4146 8032 4134 8023 4119 8048 4122 8052
      4143 8052 4148 8048
TIME...MOT...LOC 1912Z 224DEG 6KT 4129 8050

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 3:43 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
343 PM EDT Wed Aug 25 2021

PAZ021-252015-
Allegheny PA-
343 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT NORTHEASTERN ALLEGHENY COUNTY
THROUGH 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampton Township, or near McCandless Township, moving north at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
McCandless Township, Shaler Township, Hampton Township, O'hara
Township, Fox Chapel, Gibsonia, Russellton, Curtisville, and Pine
Township.

This includes Pennsylvania Turnpike between mile markers 36 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 7987 4052 7994 4056 7999 4065 8000
      4065 7976
TIME...MOT...LOC 1942Z 186DEG 9KT 4057 7992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
412 PM EDT Wed Aug 25 2021

PAZ014-021-252030-
Butler PA-Allegheny PA-
412 PM EDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMACT SOUTHWESTERN BUTLER AND NORTH
CENTRAL ALLEGHENY COUNTIES THROUGH 430 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mars, or near Cranberry. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Seven Fields, Evans City, Mars, Nixon, Valencia, Connoquenessing,
Callery, and Pine Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 7996 4065 8003 4069 8006 4081 8006
      4080 7985
TIME...MOT...LOC 2011Z 188DEG 4KT 4071 8000

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:12 PM EDTSpecial Weather StatementPBZMercer33 min
Aug 25, 3:34 PM EDTAreal Flood AdvisoryPBZMercer116 min
Aug 25, 3:43 PM EDTSpecial Weather StatementPBZAllegheny32 min
Aug 25, 4:46 PM EDTSpecial Weather StatementPBZBeaver14 min
Aug 25, 4:50 PM EDTAreal Flood AdvisoryPBZAllegheny, Butler27 min
Aug 25, 5:17 PM EDTFlash Flood WarningPBZAllegheny, Butler88 min
Aug 25, 5:20 PM EDTSpecial Weather StatementPBZButler10 min
Aug 25, 5:21 PM EDTFlash Flood WarningPBZBeaver29 min
Aug 25, 5:25 PM EDTAreal Flood AdvisoryPBZButler27 min
Aug 25, 5:29 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington37 min
Aug 25, 5:35 PM EDTSpecial Weather StatementPBZButler25 min
Aug 25, 5:52 PM EDTFlash Flood WarningPBZButler74 min
Aug 25, 5:56 PM EDTFlash Flood WarningPBZButler89 min
Aug 25, 6:05 PM EDTFlash Flood WarningPBZAllegheny, Washington46 min
Aug 25, 1:14 PM EDTSpecial Weather StatementPBZCoshocton, Muskingum61 min
Aug 25, 1:32 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum43 min
Aug 25, 1:42 PM EDTSpecial Weather StatementPBZNoble33 min
Aug 25, 2:14 PM EDTSpecial Weather StatementPBZNoble46 min
Aug 25, 2:35 PM EDTSpecial Weather StatementPBZGuernsey25 min
Aug 25, 2:53 PM EDTAreal Flood AdvisoryPBZMuskingum, Noble76 min
Aug 25, 3:06 PM EDTSpecial Weather StatementPBZNoble24 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.